Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 23, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 6, 2009, 6:45 AM CDT for Lamar County, Marion County, Winston County, Alabama. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2009, 6:45 AM CDT (11:45 UTC)
- Expired
- May 6, 2009, 10:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lamar County, AL, Marion County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 51 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 7:59 AM CDT | FLASH FLOOD | Sulligent, AL | ESTIMATED RAINFALL TOTALS OF THREE INCHES...WITH LOCALLY HIGHER AMOUNTS...HAS CAUSED THE FLOODING OF HIGHWAY 278 IN SULLIGENT AND THE ROAD IS IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 061145
FFWBMX
ALC075-093-133-061545-
/O.NEW.KBMX.FF.W.0023.090506T1145Z-090506T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 AM CDT WED MAY 6 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MARION COUNTY IN NORTHWEST ALABAMA...
THIS INCLUDES THE CITY OF HAMILTON...
WINSTON COUNTY IN NORTHWEST ALABAMA...
THIS INCLUDES THE CITIES OF...LYNN...HALEYVILLE...ARLEY...
LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...
* UNTIL 1045 AM CDT
* AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL MOVING INTO THE AREA FROM MISSISSIPPI. RAINFALL OF
ONE TO THREE INCHES WILL OCCUR OVER THE AREA DURING THE NEXT TWO
HOURS...PRODUCING FLASH FLOODING ACROSS THE AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOUSTON
RECREATIONAL AREA...WINSTON FREE STATE BARN...WESTON...NEEDMORE...
MORELAND...INMANFIELD...HACKLEBURG...DOUBLE SPRINGS...BRINN...
ASHRIDGE AND ADDISON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. TURN AROUND...DONT DROWN.
&&
LAT...LON 3431 8814 3428 8712 3402 8714 3402 8768
3393 8768 3394 8798 3356 8797 3357 8824
$$
REMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 6, 6:44 AM CDT, 1 minute earlier.
Area forecast discussion, May 6, 6:44 AM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 644 AM CDT WED MAY 6 2009 .UPDATE...FOR 12Z AVIATION. && .DISCUSSION... ONCE AGAIN...BUSY WITH WEATHER...SO I WILL BE BRIEF. ANOTHER DAY...SAME FORECAST...AS YET ANOTHER VORT MAX AND JET MAX ENTER NORTHWEST ALABAMA THIS MORNING AND WILL FOCUS STORMS...THE STRONGEST THIS AFTERNOON...MAINLY ACROSS THE NORTHERN HALF OF THE CWA BY EARLY AFTERNOON. THESE STORMS...STRONG WITH A GOOD MIX OF SEVERE WILL LINGER INTO THE EVENING AND OVERNIGHT AS THE FOCUSING MECHANISM DRIFTS FURTHER SOUTH THROUGH THE LATE AFTERNOON AND EVENING HOURS. LOOK FOR MUCH OF THE SAME AS THE PREVIOUS OVERNIGHT PERIODS...FOR THE SHOWERS AND THUNDERSTORMS TO LAST WELL INTO THE OVERNIGHT PERIOD. INTO THURSDAY...WE WILL ONCE AGAIN DEAL WITH ACTIVE WEATHER...AS WEDNESDAYS SLOW MOVING BOUNDARY WILL ONCE AGAIN TRIGGER MAINLY AFTERNOON STORMS ACROSS THE SOUTHERN TWO-THIRDS OF THE CWA. ISOLATED SEVERE WEATHER WILL ONCE AGAIN BE IN THE CARDS AS SHEAR VECTORS AND LAPSE RATES REMAIN RATHER LARGE...AGAIN THOUGH...THINKING THE BEST CHANCES WILL LIKELY BEGIN TO MOVE FURTHER SOUTH AS THE AFTERNOON AND EVENING PROGRESSES. WE WILL HOPEFULLY BEGIN SEEING OUR FIRST BREAK IN THE ACTION BY LATE THURSDAY...ESPECIALLY INTO THE OVERNIGHT PERIOD ON FRIDAY MORNING. FRIDAY AFTERNOON AND INTO THE WEEKEND...WE MAY CATCH A BIT OF A REST AS THE AFTERNOON SHOWERS AND THUNDERSTORMS SEEM TO BE A BIT MORE ON THE DISORGANIZED SIDE...ESPECIALLY IN TERMS OF SEVERE WEATHER. HOWEVER...EXPECT TO SEE ISOLATED TO SCATTERED DEVELOPMENT EACH DAY...MAINLY NORTH OF INTERSTATE 20. BEYOND THE WEEKEND...IT LOOKS LIKE ANOTHER SAGGING FRONT WILL MOVE ACROSS THE STATE...SO GET READY FOR ANOTHER FEW DAYS OF STRONG TO SEVERE STORMS POSSIBLE THROUGH THE END OF THE PERIOD. I DONT SEE A LOT OF UPPER LEVEL DYNAMIC SUPPORT FOR ORGANIZED SEVERE OUTBREAK TYPE WEATHER...BUT CERTAINLY ANY VORT OR JET MAX WILL BRING THE ISOLATED TO SCATTERED SEVERE THREAT ONCE AGAIN TO CENTRAL ALABAMA...TYPICAL MONTH OF MAY PATTERN. && .AVIATION...12Z TAF DISCUSSION. CHALLENGE TODAY IS TIMING THE SQUALL APPROACHING FROM MISSISSIPPI. AMENDMENTS MAY BE NEEDED BASED ON INCREASE OR DECREASE IN SPEED. IFR CONDITIONS EXPECTED WITHIN LINE. PRE-SQUALL LINE CONDITIONS WILL BE MVFR. SHOWERS AND THUNDERSTORMS ARE LIKELY TO CONTINUE THROUGH THE EARLY EVENING. && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR MARION-WINSTON-LAMAR-FAYETTE-WALKER-BLOUNT- ETOWAH AND CHEROKEE UNTIL 12 PM. && 17/88
Hazardous weather outlook, May 6, 6:30 AM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 AM CDT WED MAY 6 2009 ALZ011>015-017>050-070940- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 440 AM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO IMPACT MUCH OF CENTRAL ALABAMA FROM THE MORNING THROUGH THE OVERNIGHT HOURS. THE MAIN THREATS WITH THESE STORMS WILL BE STRONG DAMAGING WINDS AND LARGE HAIL...ALTHOUGH ISOLATED TORNADOES CAN NOT BE RULED OUT. THE SEVERE THREAT WILL SLOWLY PUSH SOUTHEAST THROUGH THE AFTERNOON AND EVENING...AND EVENTUALLY WILL BE CONFINED TO AREAS ALONG AND JUST NORTH OF INTERSTATE 85 AND HIGHWAY 80 THROUGH THE OVERNIGHT PERIOD. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS CENTRAL AND SOUTHERN AREAS OF CENTRAL ALABAMA ON THURSDAY...MAINLY BETWEEN THE HOURS OF 6 AM AND 10 PM. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED TODAY AND POSSIBLY THURSDAY.
In the hours before
Special weather statement, May 6, 2:37 AM CDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 237 AM CDT WED MAY 6 2009 ALZ012-060815- LAMAR- 237 AM CDT WED MAY 6 2009 ...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 315 AM CDT... AT 233 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF ABERDEEN...MOVING NORTHEAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... STAR. BEDFORD. VERNON. SULLIGENT. CREWS. BEAVERTON. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 6, 3:10 AM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 310 AM CDT WED MAY 6 2009 ALZ011-012-060845- LAMAR-MARION- 310 AM CDT WED MAY 6 2009 ...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 345 AM CDT... AT 310 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR CREWS...OR NEAR SULLIGENT...MOVING NORTHEAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING... AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PINE SPRINGS. HENSON SPRINGS. PIKEVILLE. GU-WIN. PEA RIDGE. PEARCES MILL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 6, 3:51 AM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 351 AM CDT WED MAY 6 2009 ALZ011-014-015-060915- MARION-WALKER-WINSTON- 351 AM CDT WED MAY 6 2009 ...SIGNIFICANT WEATHER ALERT FOR MARION...WALKER AND WINSTON COUNTIES UNTIL 415 AM CDT... AT 351 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BRILLIANT...OR NEAR WINFIELD...MOVING NORTHEAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING... AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WINFIELD. BRILLIANT. PINEY GROVE. LAKE BUTTAHATCHEE. NATURAL BRIDGE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 6, 6:14 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 614 AM CDT WED MAY 6 2009 ALZ018-020-061145- CHEROKEE-ETOWAH- 614 AM CDT WED MAY 6 2009 ...SIGNIFICANT WEATHER ALERT FOR CHEROKEE AND ETOWAH COUNTIES UNTIL 645 AM CDT... AT 612 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR CHEROKEE ROCK VILLAGE...OR 8 MILES WEST OF CENTRE...MOVING NORTHEAST AT 35 MPH. PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:04 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Marengo, Perry | 41 min |
| May 5, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Marengo, Perry | 32 min |
| May 5, 7:47 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 43 min |
| May 5, 8:23 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Marengo | 37 min |
| May 6, 1:54 AM CDT | Areal Flood Advisory | BMX | Lamar, Marion, Winston | 3 hr |
| May 6, 3:54 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 26 min |
| May 6, 4:50 AM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 13 hr |
| May 6, 4:54 AM CDT | Areal Flood Advisory | BMX | Blount | 3 hr |
| May 6, 5:48 AM CDT | Areal Flood Advisory | BMX | Cherokee, Etowah | 3 hr |
| May 6, 6:21 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Pickens, Winston | 54 min |
| May 6, 6:41 AM CDT | Tornado Warning | BMX | Marion | 34 min |
| May 6, 7:37 AM CDT | Areal Flood Warning | BMX | Blount | 3 hr |
| May 6, 7:50 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 40 min |
| May 6, 8:07 AM CDT | Tornado Warning | BMX | Pickens | 53 min |
| May 6, 8:11 AM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Pickens, Tuscaloosa, Walker | 3 hr |
| May 6, 8:11 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 64 min |
| May 6, 8:27 AM CDT | Tornado Warning | BMX | Pickens | 33 min |
| May 6, 8:28 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker, Winston | 47 min |
| May 6, 8:35 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa, Walker | 40 min |
| May 6, 8:47 AM CDT | Tornado Warning | BMX | Greene, Pickens, Tuscaloosa | 43 min |
| May 6, 8:49 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Pickens, Sumter, Tuscaloosa | 41 min |
| May 6, 8:52 AM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa, Walker | 23 min |
| May 6, 9:13 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Blount, Fayette, Greene, Hale, Jefferson and 4 more | 62 min |
| May 6, 9:17 AM CDT | Tornado Warning | BMX | Tuscaloosa | 28 min |
| May 6, 9:19 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Perry, Sumter | 41 min |
| May 6, 9:38 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 5 days |
| May 6, 9:38 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 24 hr |
| May 6, 9:42 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 49 hr |
| May 6, 9:44 AM CDT | Tornado Warning | BMX | Blount, Jefferson | 9 min |
| May 6, 10:08 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, Jefferson, St. Clair | 52 min |
| May 6, 10:27 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby, Talladega | 33 min |
| May 6, 10:36 AM CDT | Areal Flood Warning | BMX | Etowah | 4 hr |
| May 6, 10:49 AM CDT | Areal Flood Warning | BMX | Blount | 4 hr |
| May 6, 11:42 AM CDT | Severe Thunderstorm Warning | BMX | Coosa, Tallapoosa | 33 min |
| May 6, 11:46 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore | 44 min |
| May 6, 12:20 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Coosa, Elmore, Lowndes, Montgomery, Tallapoosa | 40 min |
| May 6, 12:44 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Lowndes, Macon, Montgomery | 46 min |
| May 6, 12:47 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 43 min |
| May 6, 1:26 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Lowndes, Macon, Montgomery, Tallapoosa | 34 min |
| May 6, 1:43 PM CDT | Areal Flood Advisory | BMX | Lamar, Marion, Winston | 4 hr |
| May 6, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon, Russell | 42 min |
| May 6, 2:54 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Montgomery, Pike | 30 min |
| May 6, 3:57 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Russell | 37 min |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.